I recently had a tooth extraction at the dentist. It was the most excruciating procedure I have ever endured. It took over twelve shots of Novacaine. Now that it has been a few days, there is the sharp ridge. I have sort of lost confidence in this dentist. Can you tell me if this is a normal part of the healing process or if something is wrong? This has made life very uncomfortable.
I can understand your concern after twelve shots of Novocaine. I want to address that first and then we will cover the ridge issue. Your dentist may not have been aware that if a patient is feeling anxious in a dental chair, which is perfectly normal when someone is about to have a tooth extracted, that the anxiety they are feeling actually works against the numbing medication. It has to do with the way your anxiety ups your metabolism burning off the numbing medication.
The good news is there is a simple solution for this. The next time you need an invasive procedure like this, I’d like you to ask for some dental sedation. If your dentist doesn’t offer that, then you would be better served going to someone else for the procedure.
If your anxiety is mild, you may only need some nitrous oxide. If your anxiety is high, then I would suggest getting oral conscious sedation.
As for the ridge, this is a normal part of the healing process. When the procedure first started, the area around the extraction site was swollen, so this ridge was not there. As the swelling goes down, the ridge shows up. However, there isn’t always a sharp edge. If that is bothering you, and it sounds like it definitely is, then your dentist can clip this to remove it.
I hope this helps.
This blog is brought to you by Lexington, KY Dentist Dr. Fred Arnold.